Lake-Effect Snow, Iron
- When
- February 6, 8:30 AM CST to February 7, 11:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
A cold outbreak beginning on the evening of February 6th resulted in convective snow showers developing over Lake Superior and moving into coastal areas of northern Wisconsin around and east of the Bayfield Peninsula, with locally heavy snow amounts. Greatest snow amounts were an estimated 16 to 25 inches by a snow plow operator in eastern Ashland County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold outbreak beginning on the evening of February 6th resulted in convective snow showers developing over Lake Superior and moving into coastal areas of northern Wisconsin around and east of the Bayfield Peninsula, with locally heavy snow amounts. Greatest snow amounts were an estimated 16 to 25 inches by a snow plow operator in eastern Ashland County. Reported snow amounts included 20 inches at Gurney and 15.5 inches near Saxon, both in northern Iron County, and 18 inches 8 miles southeast of Odanah, in northern Ashland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 5:29 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
529 AM CST SUN FEB 6 2011
.AVIATION...12Z TAFS.
MVFR CIGS WILL PREVAIL THROUGH THE TAF PERIOD AS THE FA IS BETWEEN
VORT MAXES. WITH BAGGY SHORT WAVE NEARBY THROUGH THE FORECAST...A
MENTION OF LIGHT SNOW/FLURRIES IS WARRANTED.
&&
.PREV DISCUSSION... /ISSUED 354 AM CST SUN FEB 6 2011/
DISCUSSION...SPLIT FLOW IN WESTERLIES HAS WEAKENED TO SOME EXTENT
AS NRN BRANCH JET CORE HAS SHIFTED EAST OF REGION. SFC FRONT
ASSOCIATED WITH NRN BRANCH STILL RESIDING ALONG NRN TIER OF CWA.
MSAS SFC PRESS RISES LAST 12 HRS INDICATE MOST OF THE PUSH HAS
BEEN DUE EAST INTO ONTARIO INSTEAD OF SOUTH. AS A RESULT ANOTHER
RELATIVELY MILD MORNING IN THE CWA. SFC/2K FT FLOW HAS SHIFTED TO
NE ACROSS LAKE SUPERIOR. SYNOPTIC SCALE MOISTURE IS AVAILABLE TO
PROMOTE INCREASED DEVELOPMENT OF ANY LAKE EFFECT PLUMES.
HOWEVER...SFC/85H DELTA T IS MARGINAL.
TODAY...BENIGN PATTERN OVERALL AS SFC HIGH BUILDS GRADUALLY INTO
REGION AND CLOUDS REMAIN ACROSS MOST OF AREA. A PERIOD OF MID LVL
DRYING IS INDICATED BY MDLS THRU 18Z BEFORE MOISTENING REDEVELOPS.
TONED DOWN POPS/LT SNOW MORE TO FLURRIES ACROSS THE NORTH. ONLY
SLIGHTLY HIGHER POPS ALONG SOUTH SHORE. SIMILAR TO YESTERDAY...IF
PRECIP OCCURS MAY SEE OCCASIONAL REPORT OF FZDZ GIVE TEMP/MSTR
PROFILES IN LOWEST 10K FT. FCST 85H TEMPS OVER SUPERIOR SUGGEST A
LITTLE MORE BDRY LYR INSTABILITY BY AFTN SO POPS INCREASED ALONG
GOGEBIC. TEMPS TRICKY AS COLD ADVECTION IS FCST TODAY BUT TEMPS
THIS MORNING ARE STARTING OUT CLOSE TO FCST MAX VALUES. MAY NEED
TO TWEAK AGAIN THIS MORNING.
TONIGHT/MONDAY...MAIN STORY IS DEVELOPING LES ALONG SOUTH SHORE.
VERY COLD TEMPS AT 85H WILL STEEPEN LAPSE RATES CONSIDERABLY AS
DEEP LAYER MOISTURE ALLOWS BETTER GROWTH OF LAKE PLUMES. LL FLOW
MAINTAINS A FAIRLY CONSISTENT NLY COMPONENT THRU PERIOD. HAVE
ISSUED LES ADVISORY FOR IRON/ASHLAND FOR ABOUT 4 TO 7 INCHES. MUCH
COLDER TOMORROW ACROSS CWA AS ARCTIC AIR INVADES ONCE AGAIN. WILL
MOST LIKELY NEED A WIND CHILL ADV MON NIGHT AND WILL LET NEXT
SHIFT NARROW DOWN SPECIFIC AREAL EXTENT/DURATION.
EXTENDED...MONDAY NIGHT THROUGH SATURDAY...
UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE FA MONDAY NIGHT. FORCING
WILL BE MAXIMIZED IN NW WI AHEAD OF THE WAVE AND WHERE BEST LOW
LEVEL MOISTURE IS INITIALLY FOCUSED. HOWEVER...THE MOISTURE IS NOT
VERY DEEP AND HAVE THIS REFLECTED IN THE POPS. THE LOW LEVEL
MOISTURE IS ERODED AFTER 06Z TUESDAY AS THE FLOW BECOMES WNW. THIS
ENDS THE LES POTENTIAL AND HAVE NO POPS. VERY DRY AIR IS ADVECTED
INTO THE FA ON TUESDAY IN FAST WNW FLOW ALOFT AND WAA. ON TUESDAY
NIGHT...THE FLOW REMAINS WNW AS A CHANNELED AREA OF VORTICITY GRAZES
THE FA. LIMITED MOISTURE...SO NO MENTION OF PCPN...EVEN ALONG THE
SOUTH SHORE WHICH FAVORS UPPER MI FOR LES. SMALL POP WEDNESDAY
MORNING FOR ASHLAND AND IRON COUNTIES WHEN UPPER LEVEL DIVERGENCE
FROM DEPARTING SPEED MAX IS FOCUSED. NEXT ROUND OF SNOW SHOWERS
COMES FRIDAY WHEN A SFC TROF MOVES THROUGH THE AREA.
AVIATION.../06Z TAF ISSUANCE/
MVFR CIGS WILL CONTINUE THROUGH THE TAF PERIOD. EVM CURRENTLY HAS
IFR CIGS AND WILL NEED TO MONITOR HIB THE NEXT COUPLE OF HOURS.
NORTHERLY WINDS INCREASE ON SUNDAY AHEAD OF THE NEXT ARCTIC SURGE.
INTRODUCED -SN TO THE SOUTHERN AERODROMES AHEAD OF THE
ARCTIC FRONT SUNDAY EVENING...THOUGH VSBYS WILL REMAIN VFR.
&&
.POINT TEMPS/POPS...
DLH 22 3 7 -12 / 20 20 10 10
INL 17 -13 -1 -15 / 20 20 10 10
BRD 25 0 7 -11 / 20 20 10 10
HYR 27 7 13 -12 / 30 30 20 10
ASX 25 8 12 -7 / 40 70 50 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
MONDAY FOR WIZ003-004.
&&
SHORT TERM...CANNON
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 433 AM CST SUN FEB 6 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 433 AM CST SUN FEB 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW IS EXPECTED TO DEVELOP SUNDAY EVENING AND CONTINUE INTO MONDAY ALONG THE SOUTH SHORE OF LAKE SUPERIOR. THE MOST SIGNIFICANT ACCUMULATIONS ARE EXPECTED ALONG THE GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES. A LAKE EFFECT SNOW ADVISORY IS IN EFFECT SUNDAY NIGHT AND MONDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER BLAST OF ARCTIC AIR WILL PUSH INTO THE NORTHLAND MONDAY AND LINGER THROUGH THE MIDDLE OF THE WEEK. A COMBINATION OF WIND AND COLD AIR COULD PRODUCE DANGEROUS WINDCHILL VALUES MONDAY NIGHT AND TUESDAY MORNING...AND AGAIN WEDNESDAY MORNING. TEMPERATURES WILL REMAIN WELL BELOW AVERAGE ALL WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286144, 286143.